Viagra And Sexual Side Effects Of Antidepressants

E-mail Email Icon Print Print Icon
Reddit Digg StumbleUpon Delicious Bookmark

Researchers have found that women given Viagra were more likely to report improvement in sexual functioning than those on a placebo pill.

Between 40 and 60% of women taking SRIs, a common type of anti-depressants, experience sexual side effects, including loss of arousal, lubrication and orgasm problems. Researchers, including Dr. Julia Heiman of The Kinsey Institute, found that women given Viagra were more likely to report improvement in sexual functioning than those on a placebo pill.

Viagra and Sexual Problems in Women

Though this a fairly small sample (100 women were taking anti-depressants and who reported having these side effects), it is the first to demonstrate that Viagra may alleviate some of these sexual problems, and more importantly, keep them from having to choose between depression relief and sexual enjoyment.

Listen to Kinsey Institute researcher Julia Heiman talk about the study on NPR’s Morning Edition.

Antidepressant Side Effects

This ‘treatment’ is not without its own side effects, namely, about half of the women taking Viagra reported headaches.  Perhaps a better approach is to develop antidepressants that don’t force a choice between emotional suffering and sexual problems.  Let’s hope this is coming in the near future…

You can read the original research article in JAMA.

Dr. Debby Herbenick (M.P.H., Ph.D.)

is a sexual health educator at The Kinsey Institute, Associate Director of the Center for Sexual Health Promotion at Indiana University and author of several books including Sex Made Easy and Because It Feels Good: A Woman's Guide to Sexual Pleasure and Satisfaction.
More posts by this author »

Comments

Comments are closed.